Neuroleptic Malignant Syndrome – A medical emergency in a psychiatric patient

  • Rajib Ahsan Sumon Junior Consultant, Department of Intensive Care Unit, Bangladesh Medical College & Hospital, Dhanmondi, Dhaka
  • Eshita Majumder Resident Medical Officer, Department of Endocrinology, BIRDEM General Hospital, Shahbag, Dhaka
Keywords: Neuroleptic Malignant Syndrome (NMS), Antipsychotic drug, Risperidone

Abstract

With an estimated incidence of 0.02 to 3.23%1, neuroleptic malignant syndrome (NMS) is a rare idiosyncratic reaction to antipsychotic drugs; having a relatively high fatality rate of about 10%2. Here, we are reporting, a 38 years old female schizoaffective patient, presented with fever, muscle rigidity and altered sensorium who had started tablet risperidone(an atypical antipsychotic drug) 11 days prior to hospital admission. After initial sepsis work up and neuroimaging, infective causes and acute cerebrovascular incidents were ruled out and a presumptive diagnosis of NMS was made. Immediate discontinuation of suspected causative agent, along with the provision of supportive care leads to complete resolution of all the symptoms in our patient.

Bangladesh Crit Care J September 2018; 6(2): 108-110

Downloads

Download data is not yet available.
Abstract
365
PDF
165
Published
2018-10-15
How to Cite
Sumon, R., & Majumder, E. (2018). Neuroleptic Malignant Syndrome – A medical emergency in a psychiatric patient. Bangladesh Critical Care Journal, 6(2), 108-110. https://doi.org/10.3329/bccj.v6i2.38590
Section
Case Reports